Skin Cancer and Other
Questions Answered by Dr.Cohn
Q. Hello, I have a simple question regarding skin cancer. I understand that the risk is greater for those with fair skin, fair hair, and fair eyes.
Now I have black hair, and medium toned skin, yet blue eyes. Do my blue eyes really make my risk greater in my case?
Or was the blue eyes having a higher risk simply applying that the majority of blue-eyed people are fair skinned and fair-haired? I just don't understand how eye color could really matter in me getting skin cancer.
Answer: Believe it or not you can even get skin cancer in the eye i.e., ocular melanoma, so eyes are important and light eyes do mean increased risk.
Q. What exactly are tanning pills and are they safe? Also is airbrush tanning safe?
Answer: I believe most tanning pills contain beta-carotene, which can give you a brownish color.
I believe airbrush tanning is safe - after a few days the color on your skin washes or wears off.
Q. I'm serving in Iraq with the US military. About four months ago I noticed pale patches on my head after several days traveling through southern Iraq. There was and is no pain associated with this but a friend said he noticed my head peeling during our travel. He said it looked like sunburn.
Today the condition hasn't improved at all except the patches are light pink. Much lighter than the rest of my head. I don't think its vitiligo. As far as medications, we all took something for malaria - which has rare side effects on the skin.
My hunch is sunburn though - but why so little improvement? I'm wondering what can be done to restore the natural skin color or if time will restore the pigmentation. My medical support here has no clue. I'm 48 years old, had blond hair (no hair today) and blue eyes.
Answer: The important thing would be first to have a dermatologist see your skin to make a definite diagnosis.
There are several prescription products to regiment skin but it would be based on what actually caused the condition to begin with.
Meet our Dermatologist
Dr. Monique S. Cohn
Ask our Dermatologist a Question
Back to Top of Page
Back to Dermatology